Alert archive / New York / Small Craft Advisories in 2017

Small Craft Advisory 87, NWS New York, NY

September 30, 2017

NWS New York, NY issued this small craft advisory at Sep 30, 2017, 4:48 AM EDT. It took effect at Sep 30, 2017, 4:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2017, 4:48 AM EDT (08:48 UTC)
In effect from
Sep 30, 2017, 4:00 PM EDT
Expired
Oct 1, 2017, 7:10 AM EDT
In force
15 hr
Issued by
NWS New York, NY

The text

As transmitted.

899 
WHUS71 KOKX 300848
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
448 AM EDT SAT SEP 30 2017

ANZ330-338-340-345-302100-
/O.NEW.KOKX.SC.Y.0087.170930T2000Z-171001T0300Z/
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
448 AM EDT SAT SEP 30 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM
EDT THIS EVENING.

* WINDS...NORTHEAST 15 TO 20 KT WITH GUSTS UP TO 30 KT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ350-353-355-302100-
/O.NEW.KOKX.SC.Y.0087.170930T2000Z-171001T1000Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
448 AM EDT SAT SEP 30 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
6 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EDT
SUNDAY.

* WINDS AND SEAS...NORTHEAST WINDS 20 TO 25 KT WITH GUSTS UP TO 
  30 KT. SEAS 4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
4 follow-up statements
680 
WHUS71 KOKX 301817
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
217 PM EDT SAT SEP 30 2017

ANZ335-010300-
/O.EXA.KOKX.SC.Y.0087.170930T2000Z-171001T0300Z/
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
217 PM EDT SAT SEP 30 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING.

* WINDS...NORTH WINDS 10 TO 20 KT WITH GUSTS UP TO 30 KT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ330-338-340-345-010300-
/O.CON.KOKX.SC.Y.0087.170930T2000Z-171001T0300Z/
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
217 PM EDT SAT SEP 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WINDS...NORTH 15 TO 25 KT WITH GUSTS UP TO 30 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ350-353-355-010330-
/O.CON.KOKX.SC.Y.0087.170930T2000Z-171001T1000Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
217 PM EDT SAT SEP 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT SUNDAY...

* WINDS AND SEAS...NORTH WINDS 15 TO 25 KT WITH GUSTS UP TO 30 
  KT. SEAS 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
513 
WHUS71 KOKX 010253
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
1053 PM EDT SAT SEP 30 2017

ANZ330-335-338-340-345-010400-
/O.EXP.KOKX.SC.Y.0087.000000T0000Z-171001T0300Z/
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
1053 PM EDT SAT SEP 30 2017

...SMALL CRAFT ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING...

WINDS HAVE FALLEN BELOW SMALL CRAFT LEVELS, THEREFORE THE ADVISORY
HAS BEEN CANCELLED.

$$

ANZ350-353-355-011000-
/O.CON.KOKX.SC.Y.0087.000000T0000Z-171001T1000Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1053 PM EDT SAT SEP 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT SUNDAY...

* WINDS AND SEAS...NORTHEAST WINDS 15 TO 20 KT WITH GUSTS UP TO 
  25 KT. SEAS 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
965 
WHUS71 KOKX 010803
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
403 AM EDT SUN OCT 1 2017

ANZ350-353-355-011200-
/O.EXT.KOKX.SC.Y.0087.000000T0000Z-171001T1200Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
403 AM EDT SUN OCT 1 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WINDS AND SEAS...NORTH WINDS 10 TO 15 KT WITH GUSTS UP TO 20 
  KT. SEAS 3 TO 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
869 
WHUS71 KOKX 011110
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
710 AM EDT SUN OCT 1 2017

ANZ350-353-355-011215-
/O.CAN.KOKX.SC.Y.0087.000000T0000Z-171001T1200Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
710 AM EDT SUN OCT 1 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN UPTON HAS CANCELLED THE SMALL
CRAFT ADVISORY.

OCEAN SEAS ARE BELOW 5 FT AND WIND GUSTS ARE BELOW 25 KT.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 30, 2:28 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 30, 2:28 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
228 AM EDT Sat Sep 30 2017

.SYNOPSIS...
Low pressure approaches overnight and then moves over the
region Saturday morning. The low moves over the region Saturday
morning and then offshore as it weakens late Saturday. Strong
Canadian high pressure builds in from the northwest Sunday,
followed by a stronger area of high pressure by early week. The
high will gradually shift offshore through mid to late week as a
cold front slowly approaches from the west.

&&

.NEAR TERM /THROUGH TODAY/...
Scattered to numerous showers move across the region overnight.
Timing of higher surface instability coincides with approach of
cold pool aloft. Models indicate surface instability increasing
with CAPE approaching near 100 J/kg near Eastern Long Island by
near 09Z. This is when thunderstorms are mentioned in the
forecast starting with isolated coverage. Temperatures and
dewpoints were slightly adjusted. Only expecting overall another
3-5 degrees of cooling overnight on average with abundant
clouds overhead moving in, mitigating radiational cooling.

A weak low pressure moves over the region early Saturday
morning. Flow ahead of the low is weak and moisture return
appears to be very limited across much of the local area.
However, there is enough elevated instability in model forecast
soundings to support mention of isolated thunderstorms in the
morning. Thinking any convection will be low topped and mainly
elevated.

The best forcing will be across eastern Long Island
and southeastern Connecticut. Have made some significant changes
to the previous forecast, mainly across eastern Long Island
Sat. Latest runs of the HRRR/RAP suggest increasing shower
activity with a tongue of theta-e advecting into this area from
the south during the morning. There is also increasing
instability (500-1000 J/KG MUCAPE) with strong shear. Since
instability is marginal, not expecting widespread severe tstms,
but there could be an isold strong to severe storm. Have
increased the chances of thunder on eastern LI and also added in
small hail for now with WBZ's around 7k ft. Also increased QPF
to 1/2 to 3/4 inches.

The best lift will continue to be focused across the far
eastern sections of the area into early Saturday afternoon as
the low just off of Montauk. Cold pocket aloft moves overhead in
the afternoon and this could develop isolated to scattered
showers. Cannot completely rule out some thunder with the best
chance east of the city. Loss of heating in the evening and
translation of upper energy offshore will bring an end to the
showers.

Temperatures will fall into the 40s inland as well as rural
sections and 50s elsewhere tonight. For Saturday, highs will
likely be reached early in the day and then temperatures will
level off or slowly fall in the afternoon. Highs will be in the
low to middle 60s, with readings falling into the upper 50s late
in the day.

There is a moderate risk for the development of rip currents at
the ocean beaches on Saturday.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/...
Weak low pressure pivots to the south Saturday night as it weakens.
Lingering showers will end and clouds will gradually clear from the
north as drier air works in behind the low. Canadian high pressure
builds into the northeast as heights rise aloft behind the shortwave
trough. Lows will fall into the lower 40s inland and lower to middle
50s elsewhere.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
With Canadian high pressure building in through the early part of
the week, seasonable temperatures will prevail for the daytime,
while the dry air, light winds and favorable radiational cooling
will allow for low temperatures to fall to near or below normal
values. High pressure gradually shifts offshore through mid to late
week as a cold front approaches from the west, allowing a return to
warm/moist advection in south-southwesterly flow. Temperatures will
rise to above normal values again with humidity gradually
increasing. No precipitation is expected through the week.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As low pressure settles over the area today, expect mainly VFR
conditions from NYC metro north/west, with variable winds to
start. MVFR conditions are possible overnight into the morning at
KBDR/KGON, and by daybreak tstms with IFR conds are then
possible out east at KGON. May also have to watch for
showers/tstms with MVFR conds this afternoon mainly E of the
NYC metros.

Wind direction will variable to start as the surface low moves
into the area. Then with the low off to the east by morning most
terminals should see W-NW winds veering N this afternoon and
picking up to 10-15 kt with gusts 20-25 kt late. KGON will be
east of the low, with easterly flow less than 10 kt becoming NE
this afternoon, then also increasing to similar speeds as the
remaining terminals late.

.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...VFR.

&&

.MARINE...
Conditions on the waters will remain below SCA levels through
Saturday afternoon. There will be a weak low moving over the
waters on Saturday which is expected to bring showers and
thunderstorms with the best chance across eastern Long Island
Sound, eastern LI Bays and waters east of Moriches Inlet. There
could be an isold strong to severe storm over these waters.

The low moves south of the waters Saturday night, but this is
when the pressure gradient increases and there could be marginal
SCA gusts on the ocean. However, this may be brief Saturday
evening so have held off on an SCA for now. Ocean seas may also
build to near 5 ft Saturday night, but this again appears to be
brief.

With high pressure dominating through mid week, seas will
remain below SCA-levels. As the high shifts offshore and a front
approaches from the west, a return to strengthening southerly flow
will allow seas to build once again through late week, with SCA
conditions possible.

&&

.HYDROLOGY...
While there could be locally heavy showers/thunderstorms across
eastern Long Island and southeast Connecticut on Saturday, no
hydrologic impacts are anticipated.

No hydrologic issues are expected Sunday through late week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...MD/DS
NEAR TERM...24/JM/DS
SHORT TERM...DS
LONG TERM...MD
AVIATION...Goodman
MARINE...MD/DS
HYDROLOGY...MD/DS
Hazardous weather outlook, Sep 29, 7:58 PM EDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
758 PM EDT Fri Sep 29 2017

NYZ075-080-081-178-179-010000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
758 PM EDT Fri Sep 29 2017

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Hazardous weather not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a moderate risk for the development of rip currents at the
ocean beaches on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>074-078-079-176-177-010000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
758 PM EDT Fri Sep 29 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 3:36 AM EDTSpecial Marine WarningOKX39 min
Sep 30, 4:23 AM EDTSpecial Marine WarningOKX67 min
Sep 30, 4:46 AM EDTSpecial Marine WarningOKX44 min
Sep 30, 5:32 AM EDTSpecial Marine WarningOKX28 min
Sep 30, 6:05 AM EDTSpecial Marine WarningOKX40 min
Sep 30, 6:23 AM EDTSpecial Marine WarningOKX37 min
Sep 30, 10:43 AM EDTSpecial Weather StatementOKXNassau62 min
Sep 30, 11:16 AM EDTFlash Flood WarningOKXSuffolk119 min
Sep 30, 11:27 AM EDTFlash Flood WarningOKXSuffolk2 hr
Sep 30, 12:06 PM EDTSpecial Marine WarningOKX39 min
Sep 30, 1:26 PM EDTAreal Flood AdvisoryOKXSuffolk2 hr
Sep 30, 9:35 AM EDTSpecial Weather StatementOKX40 min
Sep 30, 2:14 PM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region2 hr

Nearby

Small Craft Advisories in New York, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.